Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 158, NWS Goodland, KS

June 27, 2017Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2017, 2:29 PM MDT for Yuma County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 2:29 PM MDT (20:29 UTC)
Expired
Jun 27, 2017, 3:15 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-526 J/kg
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS53 KGLD 272029
SVRGLD
COC125-272115-
/O.NEW.KGLD.SV.W.0158.170627T2029Z-170627T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
229 PM MDT TUE JUN 27 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southern Yuma County in northeastern Colorado...

* Until 315 PM MDT

* At 229 PM MDT, a severe thunderstorm was located 9 miles northeast
  of Cope, or 22 miles south of Yuma, moving northeast at 60 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Wray, Joes, Abarr, Beecher Island, Heartstrong and Vernon. 

This includes Highway 385 between mile markers 219 and 249.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3978 10206 3962 10280 3963 10281 3965 10280
      3988 10280 4019 10217
TIME...MOT...LOC 2029Z 239DEG 51KT 3979 10277 

HAIL...1.25IN
WIND...70MPH
 
$$

Buller
3 follow-up statements
235 
WWUS53 KGLD 272041
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
241 PM MDT TUE JUN 27 2017

COC125-272115-
/O.CON.KGLD.SV.W.0158.000000T0000Z-170627T2115Z/
Yuma CO-
241 PM MDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHERN YUMA COUNTY...

At 240 PM MDT, a severe thunderstorm was located 13 miles northeast
of Cope, or 20 miles south of Yuma, moving northeast at 45 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Wray, Abarr, Beecher Island, Heartstrong and Vernon. 

This includes Highway 385 between mile markers 220 and 249.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

&&

LAT...LON 3978 10206 3967 10279 3988 10280 4019 10217
TIME...MOT...LOC 2040Z 236DEG 39KT 3983 10271 

HAIL...1.50IN
WIND...70MPH
 
$$

Buller
741 
WWUS53 KGLD 272059
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
259 PM MDT TUE JUN 27 2017

COC125-272115-
/O.CON.KGLD.SV.W.0158.000000T0000Z-170627T2115Z/
Yuma CO-
259 PM MDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHERN YUMA COUNTY...

At 258 PM MDT, a severe thunderstorm was located 17 miles northeast
of Cope, or 18 miles south of Yuma, moving northeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Wray, Abarr, Beecher Island, Heartstrong and Vernon. 

This includes Highway 385 between mile markers 220 and 249.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

&&

LAT...LON 3978 10206 3967 10279 3988 10280 4019 10217
TIME...MOT...LOC 2058Z 235DEG 24KT 3987 10264 

HAIL...1.00IN
WIND...70MPH
 
$$

Buller
843 
WWUS53 KGLD 272113
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
313 PM MDT TUE JUN 27 2017

COC125-272123-
/O.EXP.KGLD.SV.W.0158.000000T0000Z-170627T2115Z/
Yuma CO-
313 PM MDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN YUMA COUNTY WILL
EXPIRE AT 315 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

LAT...LON 3978 10206 3967 10279 3988 10280 4019 10217
TIME...MOT...LOC 2113Z 239DEG 51KT 3996 10245 

$$

Buller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:51 PM MDT, 38 minutes earlier.

Area forecast discussion, Jun 27, 1:51 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
151 PM MDT Tue Jun 27 2017

.UPDATE...
Issued at 1046 AM MDT Tue Jun 27 2017

A challenging forecast for today/this evening regarding storm
development/timing due to the very warm environment behind the
warm front leading to high dew point depressions and large CINh
values.

Latest thinking is there could be as many as two to three rounds
of storms, depending on the location. The first two will develop
at roughly the same time but at opposite ends of the forecast
area, over the west and east.

The western storms I have much more confidence in occurring due
to the presence of the upper level short wave trough, surface low
and lessening CINh values. This line of storms will start out as
fairly isolated around 1 or 2 PM MT due to the low CAPE and
somewhat high CINh in East Central Colorado near the surface low.
Storm coverage will increase as the storms move east into higher
CAPE and the warming temperatures lower the CINh. Due to the
proximity to the surface low tornadoes may occur with these storms
in Colorado. The threat for tornadoes will end the further east
the storms move due to the high cloud bases.

The next round of storms I have much less confidence in due to a
very subtle upper level short wave trough moving over the dry line
on the northeast end of forecast area near McCook to Norton.
There will be a fairly narrow corridor of lower CINh near the dry
line that may allow isolated storms to form. However stability
quickly increases east of the dry line until the late afternoon.
If storms do develop along the dry line they will quickly become
severe with 2 inch diameter hail or larger, 70+ MPH wind gusts and
tornadoes.

The final round of storms will develop during the evening ahead of
the cold front. There may be some isolated severe storms with this
activity due to elevated CAPE. This group of storms will be east
of Norton/Graham/Gove counties by 11 PM CT. Confidence is not as
high with this group since another round of storms behind the
first line coming from Colorado is not very likely due to the
stabilizing effect of the first line of storms. However there are
lower dew point depressions ahead of the cold front with stronger
lift so a final round of storms is certainly possible.

Regarding the threat assessment, large hail looks more likely in
the early afternoon, with the threat lessening gradually as the
afternoon progresses due to the CAPE shifting east. The threat for
larger hail and tornadoes will be more north and east of the
forecast area, east of the dry line.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 327 AM MDT Tue Jun 27 2017

Upper level ridge remains in place across the western US with NW
flow across the plains this morning. A shortwave trough is currently
moving along KS/OK border, with subsidence (apparent on WV
imagery) is in place over most of our CWA. Stalled front on western
and southern extent of surface high pressure remains just south of
our CWA over SW Kansas and SE Colorado.

This morning: Continuing to monitor fog potential with east southeast
flow feeding good moisture in the boundary layer north of stalled
front. Models currently have best overlap across our east, but I
can't rule out fog most places, particularly near frontal zone where
moisture pooling along edge of developing stratus could lead to
denser fog to develop. Added patchy fog mention most of CWA, with
improvement quickly after sunrise due to increased mixing and change
in air mass as front lifts north. I can't rule out a few showers or
even an isolated thunderstorm early this morning, with good elevated
instability in place and elevated frontal zone extending north.
Subsidence overspread on west will play a role in limiting the window
for this, and currently short range guidance shows this threat only
lasting a few hours before sunrise.

Today-Tonight: Better chance should be this afternoon/evening as
another shortwave trough flattens the ridge and transitions across the
plains through tonight. By this afternoon we should see surface
trough developing towards the CO border, while a cold front
approaches from the north. Temperatures will increase well into the
90s ahead of this front, and we may see some locations reach the
upper 90s. Developing westerly flow could result in deeper dry air
advecting over our CWA, but this will also aide in increasing strong
wind potential due to dry air entrainment/precip loading potential.
Severe indices look good for hail and wind, and adequate deep layer
shear could support supercell and at least a elevated tornado
threat particularly near pre-frontal trough/frontal zone in the
north.

Wednesday-Thursday night: Progressive pattern remains in place with
series of shortwave ridges/shortwave troughs. There will be a severe
weather threat almost every afternoon/evening with atmosphere
reloading between shortwave trough passages. A stronger cold front
approaches the region Thursday and should be through our CWA by late
Thursday night. Severe indices are good both days, and while
coverage/location could be question marks confidence is high in
severe threat. Seasonably warm temperatures are expected through
these periods with highs averaging near normal values (upper 80s),
lower 90s on the warm end.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM MDT Tue Jun 27 2017

The long term period is showing to be an active one with storm
chances almost everyday. Starting off on Wednesday night, storm
chances will continue over the region from the afternoon hours. CAPE
and shear values are favorable for severe storm development. Come
Thursday a trough will move over the region and bring with it
continued storm chances. There will also be a cold front that will
move over the area.

That trough will stay over the region through Saturday morning. Then
northwest flow will dominate over the region. Friday looks like a
lull period in precipitation, but there may be some chances along
the northwest part of the region in association with a brief passage
of a shortwave. Saturday brings another round of storms with another
shortwave moving over the region. Sunday is showing a similar
pattern.

Monday and Tuesday brings a ridge over the region, as well as dry
conditions. There could potentially be some brief pop up
precipitation chances each day.

Temperatures during the period will be in the 80s Thursday through
Saturday. Friday will see a slight decrease into the upper 70s to
mid 80s with the passage of the cold front. Sunday through Tuesday
will see a slight increase into the 90s due to the ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1148 AM MDT Tue Jun 27 2017

VFR conditions forecast for the TAFs. Main impact will be if/when
the storms will move through the sites. Am confident storms will
develop, the question is what will the coverage be. Currently
thinking the line of storms that moves east from Colorado will
increase in coverage east of KGLD this afternoon. Due to how close
the storms should increase in coverage relative to KGLD, decided
to place a VC mention in. KMCK may have an isolated storm develop
near the site, but have low confidence this will occur. In the
evening the better storm coverage will be either south or north of
the site so will not place a specific mention in the TAFs. Storms
should be east of KMCK around 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...DR
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, Jun 27, 10:46 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1046 AM MDT Tue Jun 27 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1046 AM MDT Tue Jun 27 2017 /1146 AM CDT Tue Jun 27 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will develop across East Central Colorado
by 2 PM MDT and increase in coverage as they spread east through the
evening. Large hail in excess of 2 inches and damaging winds in
excess of 70 mph possible threats with this activity. Tornadoes may
also occur with any storms in the East Central Colorado this
afternoon.

Isolated storms may develop along and east of Highway 83 this
afternoon. If storms do develop they will quickly become severe with
2 inch diameter hail or larger, 70 MPH plus wind gusts and tornadoes
all possible with these storms.

Another final of severe thunderstorms may develop this evening east
of the Colorado border. Large hail up to half dollar size may occur
with these storms. The severe threat will end by 10 PM MDT or 11 PM
CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Severe thunderstorms will be possible each afternoon and evening
from Wednesday through Thursday, and again on Sunday. Large hail and
damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening. Any
severe weather reports are greatly appreciated through social media
or by phone.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:28 AM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma3 hr
Jun 27, 3:31 PM MDTSpecial Weather StatementGLDYuma29 min
Jun 27, 4:24 PM MDTSpecial Weather StatementGLDCheyenne36 min
Jun 27, 5:04 PM MDTSpecial Weather StatementGLDKit Carson41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.